Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Phoenix, AZ

September 1, 2007Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 1, 2007, 4:46 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2007, 4:46 PM MST (23:46 UTC)
Expired
Sep 1, 2007, 5:45 PM MST
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 31 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:11 PM MSTTSTM WND DMGApache Junction, AZESTIMATED WIND GUST 60 MPH WITH ROOF BLOWN OFF WOOD STRUCTURE AT U.S. HIGHWAY 60 AND GOLDFIELD RD.
Sep 1, 5:25 PM MSTTSTM WND DMGApache Junction, AZPOWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2912 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 012347
SVRPSR
AZC013-021-020045-
/O.NEW.KPSR.SV.W.0039.070901T2346Z-070902T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
446 PM MST SAT SEP 1 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...SUPERIOR...FLORENCE JUNCTION...
  FLORENCE...APACHE JUNCTION...

* UNTIL 545 PM MST

* AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND  
  DAMAGING WINDS IN EXCESS OF 60 MPH. ONE SEVERE STORM WAS LOCATED 
  SOUTH OF TORTILLA FLAT...AND ANOTHER JUST WEST OF SUPERIOR. THE 
  STORMS WERE MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN
  VALLEY...KINGS RANCH AND MAGMA

LAT...LON 3297 11135 3331 11170 3355 11138 3323 11100
TIME...MOT...LOC 2346Z 049DEG 9KT 3323 11116

$$

ESTLE
2 follow-up statements
000 
WWUS55 KPSR 020033
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
527 PM MST SAT SEP 1 2007

AZC013-021-020045-
/O.CON.KPSR.SV.W.0039.000000T0000Z-070902T0045Z/
MARICOPA AZ-PINAL AZ-
527 PM MST SAT SEP 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR NORTH CENTRAL PINAL AND EAST CENTRAL MARICOPA COUNTIES...

AT 519 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 2 MILES SOUTH OF APACHE JUNCTION...MOVING SOUTHWEST AT 10 
MPH. IN ADDITION...THE GUSTY WINDS COULD GENERATE A DUST STORM...
WITH VISIBILITIES AT TIMES LESS THAN ONE QUARTER MILE AT TIMES. 

OTHER LOCATIONS INCLUDED IN THE WARNING FAR EAST MESA...APACHE 
JUNCTION...HIGLEY AND QUEEN CREEK. 

LAT...LON 3297 11135 3331 11170 3355 11138 3323 11100
TIME...MOT...LOC 0027Z 049DEG 9KT 3316 11125

$$

ESTLE
000 
WWUS55 KPSR 020034 CCA
SVSPSR

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
527 PM MST SAT SEP 1 2007

AZC013-021-020045-
/O.CON.KPSR.SV.W.0039.000000T0000Z-070902T0045Z/
MARICOPA AZ-PINAL AZ-
527 PM MST SAT SEP 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR NORTH CENTRAL PINAL AND EAST CENTRAL MARICOPA COUNTIES...

AT 519 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 2 MILES SOUTH OF APACHE JUNCTION...MOVING SOUTHWEST AT 10 
MPH. IN ADDITION...THE GUSTY WINDS COULD GENERATE A DUST 
STORM...WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES. 

OTHER LOCATIONS INCLUDED IN THE WARNING FAR EAST MESA...APACHE 
JUNCTION...HIGLEY AND QUEEN CREEK. 

LAT...LON 3297 11135 3331 11170 3355 11138 3323 11100
TIME...MOT...LOC 0027Z 049DEG 9KT 3316 11125

$$

ESTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:40 PM MST, 6 minutes earlier.

Area forecast discussion, Sep 1, 4:40 PM MST, 6 minutes before
AZZ020>028-CAZ030>033-020600-

AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM MST SAT SEP 1 2007

.SYNOPSIS...
A STRONG HIGH PRESSURE SYSTEM WILL CONTINUE OVER THE REGION THROUGH
EARLY NEXT WEEK...RESULTING IN ABOVE NORMAL TEMPERATURES. ENOUGH
MOISTURE REMAINS FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY THROUGH TUESDAY...MAINLY OVER THE HIGHER
TERRAIN OF SOUTH-CENTRAL ARIZONA. BY WEDNESDAY AND LATER NEXT
WEEK...THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AS
ADDITIONAL MONSOON MOISTURE FLOWS BACK INTO ARIZONA FROM MEXICO.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
NOT MUCH CHANGE IS EXPECTED IN THE FLOW PATTERN THROUGH TUESDAY.
500/300 MB HIGH CENTERS WILL REMAIN NEAR SOUTHERN NEVADA THROUGH
EARLY TUESDAY...ROTATING MID/UPPER LEVEL NORTH TO NORTHEASTERLY
WINDS ACROSS THE FORECAST AREA. A FEW MINOR PERTURBATIONS COULD BE
EMBEDDED IN THIS FLOW...AND LINGERING MOISTURE WILL PROVIDE A SLIGHT
CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDER-
STORMS EACH DAY THROUGH TUESDAY...MAINLY HIGHER TERRAIN.  THE
EXTENDED FORECASTS...BEYOND TUESDAY ARE THE MOST INTERESTING WITH A
POSSIBLE TROPICAL MOISTURE TAP INTO AZ. SEE LONG TERM DISCUSSION
BELOW.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
MEDIUM RANGE MODEL SOLUTIONS OF POSSIBLE TROPICAL STORM MOISTURE
FLOWING INTO AZ LATER NEXT WEEK ARE STILL QUESTIONABLE. SATURDAY
AFTERNOON TROPICAL STORM HENRIETTE WAS LOCATED 80 MILES SOUTH OF
MANZANILLO MEXICO (OR ABOUT 430 MILES SOUTH SOUTHEAST FROM ENTRANCE
TO THE GULF OF CA)...AND MOVING NORTHWEST.  FOR EXAMPLE...THE
HURRICANE CENTER...AND THE GFS MODEL...FORECASTS DYING HENRIETTES
CIRCULATION AND MOISTURE TO MOVE TO A POSITION JUST OFF OR ALONG THE
CENTRAL BAJA COAST. THEN THE GFS BODILY MOVES HENRIETTES 700 MB
CIRCULATION CENTER TO A POSITION 70 MILES EAST OF YUMA BY LATE
FRIDAY AFTERNOON...ALONG WITH GOBS OF PRECIPITATION IN SOUTHWEST AND
SOUTH CENTRAL AZ.   MEANWHILE THE EUROPEAN MODEL MOVES REMAINS OF
HENRIETTE AND ITS PRECIPITATION INTO THE LOWER HALF OF THE GULF OF
CA BY FRIDAY.  ENSEMBLE FORECASTS ARE NO BETTER...HOWEVER IT DOES
SHOW AN INCREASING CHANCE OF PRECIPITATION OVER SOUTH CENTRAL
AND SOUTHEAST AZ WEDNESDAY THROUGH FRIDAY.

IN OUR OPINION IT SEEMS ODD THAT THE GFS MODEL WOULD ACCELERATE
FORMER HENRIETTES MID LEVEL CIRCULATION SO RAPIDLY NORTH INTO AZ
JUST AFTER A SIGNIFICANT PACIFIC TROF PASSAGE (ACROSS THE WESTERN
U.S)....AND ITS FOLLOW-UP NORTHWESTERLY FLOW ALOFT.  THE ONLY THING
WE CAN THINK OF IS HENRIETTES CIRCULATION IS BEING EJECTED OR KICKED
NORTH BY ANOTHER WESTWARD MOVING LOW PRESSURE SYSTEM ACROSS CENTRAL
MEXICO.

ALL SURROUNDING OFFICES ARE STILL TAKING A WAIT AND SEE POSITION ON
DYING HENRIETTE AND HER RELATED HEAVY PRECIP FOR AZ LATER NEXT WEEK.
HOWEVER...TO BE SAFE...ALL SURROUDING FORECAST OFFICES WE ARE
SHOWING AN INCREASING PROBABILITY OF PRECIP WED THROUGH SAT JUST IN
CASE.

&&

.AVIATION...
SEPTEMBER 1 2340 UTC (SEPTEMBER 1 1640 MST)

SCT TSTMS NE OF THE PHOENIX AREA GENERALLY MOVING TO THE SSW AT THE
MOMENT. SEVERAL OUTFLOW BOUNDARIES ARE BEING CAPTURED BY RADAR...IT
APPEARS THAT THEY WILL BE COLLIDING OVER THE FAR EAST
VALLEY...LIKELY LEADING TO ADDITIONAL THUNDERSTORMS DEVELOPMENT IN
THAT AREA /NEAR KIWA/. LESS CONFIDENCE IN TSTMS AFFECTING KPHX...BUT
WILL LIKELY SEE A WINDSHIFT TO THE E DUE TO AN OUTFLOW BOUNDARY.

ISOLD TSTMS AFFECTING WRN TAF SITES. LOW CONFIDENCE THAT TSTMS WILL
DIRECTLY IMPACT AIRFIELDS...BUT WILL REMAIN IN THE VCNTY THROUGH THE
EVENING.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 1 2120 UTC (SEPTEMBER 1 1420 MST)

MOISTURE PATTERN SHOULD CHANGE VERY LITTLE THE NEXT COUPLE DAYS AS
THE HIGH PRESSURE SYSTEM STAYS OVER NORTHERN ARIZONA AND SOUTHERN
UTAH. WEAK IMPULSES MAY DRIFT ACROSS ARIZONA FROM TIME TO TIME AND
LEAD TO STRONGER CONVECTION. MIMIMUM RH WILL BE IN THE 15 TO 20
PERCENT RANGE ACROSS FIRE WEATHER ZONE 132 THROUGH LABOR DAY. BUT A
SIGNIFICANT INCREASE IN HUMIDITY IS EXPECTED BY THE MIDDLE OF THE
WEEK. THIS WILL MEAN HIGHER RH LEVELS...AND INCREASING
CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...HEAT ADVISORY FOR NORTHWEST AND NORTH-CENTRAL PINAL COUNTY
     AND MARICOPA COUNTY DESERT AREAS...INCLUDING THE GREATER
     PHOENIX AREA TIL 8 PM.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...VASQUEZ
LONG TERM...VASQUEZ
AVIATION...INIGUEZ
FIRE WX...SIPPLE
Hazardous weather outlook, Sep 1, 5:56 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
556 AM MST SAT SEP 1 2007

AZZ022-023-027-028-021300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
556 AM MST SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 10 AM TODAY TO 8 PM TONIGHT.
DAYTIME HIGHS WILL BE NEAR 110 DEGREES AT MOST LOWER DESERT LOCALES.

THERE IS ALSO A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS IN EXCESS OF 40 MPH...REDUCED VISIBILITIES IN BRIEF HEAVY
RAIN AND BLOWING DUST...AND CLOUD TO GROUND LIGHTNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS IN EXCESS OF 40 MPH...REDUCED VISIBILITIES IN
BRIEF HEAVY RAIN AND BLOWING DUST...AND CLOUD TO GROUND LIGHTNING.

AN INFLUX OF TROPICAL MOISTURE WILL LEAD TO EVEN BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-021300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
556 AM MST SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN...AND
CLOUD TO GROUND LIGHTNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY. STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS IN EXCESS OF 35 MPH...BRIEF
HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

AN INFLUX OF TROPICAL MOISTURE WILL LEAD TO EVEN BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-021300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
556 AM MST SAT SEP 1 2007 /556 AM PDT SAT SEP 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING.
THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN EXCESS
OF 40 MPH...REDUCED VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING
DUST...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON
AND NIGHTTIME HOURS...SUNDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS IN EXCESS OF 40 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND CLOUD TO
GROUND LIGHTNING.

AN INFLUX OF TROPICAL MOISTURE WILL LEAD TO EVEN BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-021300-
JOSHUA TREE NATIONAL PARK-
556 AM PDT SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING.
THE STRONGEST STORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...AND STRONG GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS CONTINUES
THROUGHOUT THE WEEK. BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS...AND
CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

AN INFLUX OF TROPICAL MOISTURE MAY LEAD TO TO EVEN BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEYERS

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.